We are using cookies to implement functions like login, shopping cart or language selection for this website and to create anonymized statistical reports of the usage. You will find more information in our privacy policy. OK, I have understood
International Poster Journal of Dentistry and Oral Medicine
Login:
username:

password:

Plattform:

Forgotten password?

Registration

Int Poster J Dent Oral Med 6 (2004), No. 1     15. Mar. 2004

Int Poster J Dent Oral Med 2004, Vol 6 No 01, Poster 209

Flunarizine-induced gingival hyperplasia?

Language: English

Authors:
Dr. Roberto Di Felice, Private practice, San Benedetto del Tronto, Italy
PD Dr. Tommaso Lombardi, PD Dr. Roger Küffer
Laboratory of Oral Histopathology
Prof. Dr. Jacky Samson
Division of Stomatology
School of Dental Medicine, Faculty of Medicine, Geneva, Switzerland

Date/Event/Venue:
June 18th - 21th, 2003
Europerio 4
Berlin/Germany

Introduction

Gingival hyperplasia does not belong to the list of adverse reactions to flunarizine treatment. To the best of our knowledge only 2 cases of flunarizine-induced gingival hyperplasia have been previously reported.

Objectives

To report a case of gingival hyperplasia apparently caused by flunarizine, a calcium channel blocker indicated for prevention of migraine headaches.

Material and Methods

A 24 year-old healthy woman consulted for gingival bleeding. Periodontal examination showed a diffuse erythematous gingival hyperplasia predominating in the anterior part of lower gingiva, featuring a band-like growth 3 to 5 mm broad and 4 cm long in continuity with hyperplastic interdental papillae, masking the cervical part of canines and incisors, separated from the attached gingiva by a deep groove. The patient had suffered for 3 years of frequent migrainous attacks, and after numerous other unsuccessful drugs had taken for the last 1 year 5 mg per day of flunarizine, a calcium channel blocker devoid of any effect on the slow calcium channel of myocardium, indicated in prophylaxis of migraine attacks.

Flunarizine formula

Results

Biopsy of the gingival lesion showed a non specific pattern of fibro-epithelial hyperplasia, with a mostly perivascular infiltrate of lymphocytes and plasma cells, similar to the one observed in the well-known gingival hyperplasia induced by calcium channel blockers used in cardiology, like nifedipine.

Hyperplastic gingivitis appeared 3 months after onset of flunarizine treatment for migraine. Flunarizine could not be stopped. Status 5 months later, after non surgical periodontal treatment.

Low magnification of the mandibular gingiva biopsy showing dense inflammatory infiltrate and fibro-epithelial hyperplasia (HES, x 2) High magnification showing the infiltrate of plasma cells and lymphocytes, and the hyperplastic epithelium (HES, x 10)

Discussion and Conclusions

The patient refused to stop flunarizine, the only effective drug for her migraine. Local treatment improved but did not heal the disease. Although imputability of flunarizine is possible in the development of gingival hyperplasia, it would be supported if withdrawal of this drug was followed by return to normal state.

Bibliography

This Poster was submitted by PD Dr. Tommaso Lombardi.

Correspondence address:
PD Dr. Tommaso Lombardi
Laboratory of Oral Histopathology, Division of Stomatology
School of Dental Medicine
19, rue Barthelemy Menn
1211 Geneva 4
Switzerland